Pediatric Endocrinologist Opines On Fatal DKA Treatment


Endocrinology Expert

This case involves an 8-year-old male patient with type 1 diabetes. He presented to the emergency room with excessive thirst, vomiting, and shortness of breath and was diagnosed with diabetic ketoacidosis (DKA). The hospital in question did not have a pediatric DKA protocol so the patient was given insulin treatment according to the adult DKA protocol. Over the next few hours, the patient’s blood sugar decreased to under 400 but the nurse did not report this to the physician. The patient’s blood sugar continued to drop with no change in orders. Shortly after that, the patient had a seizure, coded, and was declared brain dead.

Question(s) For Expert Witness

  • 1. Please describe your experience in the management of pediatric patients with DKA.
  • 2. Have you ever managed patients with DKA in the ICU? Please explain.
  • 3. What are some of the complications of inappropriate insulin and normal saline dosing during the treatment of DKA?

Expert Witness Response E-008810

Expert-ID: E-008810

I have extensive experience in the management of children with diabetic ketoacidosis (DKA). For the past 20 years, I have managed nearly 1,000 children admitted to the ICU in DKA, not including the 1000+ children admitted to the endocrine service for new-onset diabetes or established diabetics admitted to the hospital in mild acidosis. My training is in pediatric endocrinology, and I have spent time on the faculty at several university medical centers. I have given the resident and endocrine lectures on DKA management for the past 19 years across 3 pediatric academic centers. At the university pediatric hospital where I have worked for the past 14 years, our division cares for 100+ pediatric patients a year in the ICU. I have published an article on an algorithm that is used by many pediatric centers across the country and I have authored a book chapter on the treatment of DKA. Complications of excess fluid and/or insulin delivery include too rapid a drop in blood glucose level as well as a potential for development of cerebral edema. I have reviewed cases involving the development of cerebral edema resulting in the death of pediatric patients with either the diagnosis of new onset or established diabetes mellitus presenting in DKA. Delay in insulin treatment may result in DKA and death. In certain cases, a patient may develop cerebral edema after initiating therapy with fluid and insulin.

RELATED EXPERT WITNESSES

Post Tags